California, 2009

Heavy Rain in California, March 16, 2009

March 16, 2009 · NWS STO · 1 event in 1 county or zone

A narrow, intense band of rain set up along the northern Sacramento Valley. Rainfall rates of 2 inches per hour were observed at times in the Redding area, with total rainfall amounts of more than 4 inches observed in a period of 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A narrow, intense band of rain set up along the northern Sacramento Valley. Rainfall rates of 2 inches per hour were observed at times in the Redding area, with total rainfall amounts of more than 4 inches observed in a period of 3 hours. Local roads and businesses were closed by ponding of water due to overwhelmed storm drains. One fatality was reported, resulting from when a man fell into a creek and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 16, 8:00 AM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 8:00 AM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PDT MON MAR 16 2009

.DISCUSSION...
PRECIPITATION OVER THE AREA CONTINUES THIS MORNING...MAINLY OVER THE
HIGHER TERRAIN NORTH OF INTERSTATE 80 WITH AN UPPER LEVEL TROUGH OFF
THE PACIFIC NORTHWEST COAST AND A COLD FRONT DRAPED OVER FAR
NORTHWESTERN CALIFORNIA.  THE MOST PRECIPITATION IS IN SHASTA COUNTY
WITH TWO TO THREE INCHES IN THE PAST 24 HOURS OVER THE HIGHER
ELEVATIONS. THIS IS DUE TO GOOD SOUTHERLY WINDS ADDING OROGRAPHIC
SUPPORT TO THE DYNAMICS TO THE NORTH (FROM THE JET OVER OREGON AND
FRONT). SOUTHERLY WINDS OVER THE AREA THIS MORNING BUT ARE STRONGEST
IN SHASTA COUNTY. THE WINDS AT REDDING AND AROUND BURNEY AROUND 30
MPH WITH GUSTS UP TO AROUND 45 MPH THIS MORNING. THE WIND ADVISORY
FOR THIS AREA IS CURRENTLY OUT UNTIL 11 AM. THE MFR-RDD GRADIENT IS
AROUND 3.3 MB THIS MORNING AND DECREASING BUT THE RDD-SAC HAS
INCREASE TO AROUND 6.6 MB SHIFTING SOME OF THE STRONGER WINDS TO THE
SOUTH. THE SOUTHERLY GRADIENTS ARE EXPECTED TO DECREASE THIS
AFTERNOON AS THE SURFACE LOW OVER OREGON MOVES OFF TO THE EAST.  THE
COLD FRONT THAT IS NEARLY STATIONARY DRAPED OVER THE FAR NW CORNER
OF CALIFORNIA THIS MORNING IS EXPECTED TO MOVE SOUTH THIS AFTERNOON
AS A SHORT WAVE ROTATES AROUND THE BASE OF THE UPPER LEVEL TROUGH.
THIS WILL SHIFT SOME PRECIPITATION A LITTLE FURTHER TO THE SOUTH AND
THEN TAPER IT OFF TONIGHT AS THE DYNAMICS WEAKEN. THE HIGHER
ELEVATIONS OF SHASTA COUNTY AREA WILL SEE AROUND ANOTHER INCH TODAY
WITH A TENTH OF AN INCH OR LESS IN THE SACRAMENTO VALLEY AND UP TO A
HALF OF AN INCH IN THE NORTHERN SIERRA ALONG INTERSTATE 80.

PRECIPITATION DIMINISHES OVER THE HIGHER ELEVATIONS TONIGHT AS A
WEAK RIDGE BUILDS OVER NORTHERN CALIFORNIA THROUGH WEDNESDAY.  THIS
WILL BRING DRY AND A LITTLE WARMER WEATHER FOR TUESDAY AND
WEDNESDAY. A WEAK TROUGH MOVES THROUGH ON THURSDAY POSSIBLY BRING
SOME CLOUDS ALONG WITH COOLER TEMPERATURES BUT NO PRECIPITATION IS
EXPECTED IN INTERIOR CALIFORNIA AT THIS TIME. A TROUGH DIGS OVER THE
EASTERN PACIFIC FRIDAY INTO SATURDAY AND IS EXPECTED TO MOVE INLAND
SUNDAY BRINGING ANOTHER CHANCE OF PRECIPITATION FOR THE WEEKEND. HSO

&&

.AVIATION...

STRONG SOUTHERLY GUSTS CONTINUE TO AFFECT THE NORTHERN SAC VALLEY.
PEAK WINDS AT KRDD AND KRBL HAVE BEEN RANGING 27-35 KTS. SOUTHERN
GRADIENT FROM SAC-RDD IS CURRENTLY AT 6.7 MB BUT SHOULD GRADUALLY
LESSEN AS THE DAY PROGRESSES AND EXPECT STRONG GUSTS TO END THIS
EVENING AROUND 00-02Z. ELSEWHERE IN THE VALLEY...SOUTHERLY FLOW IS
LIGHT TO MODERATE WITH THE LIGHTEST WINDS IN THE NORTHERN SAN
JOAQUIN VALLEY.

CONDS OVER VALLEY TERMINALS HAVE BEEN OSCILLATING BETWEEN VFR/MVFR
WITH LOWEST CIGS RANGING 2000-3500 FEET. MVFR CONDS MORE PROMINENT
IN THE NORTHERN SAC VALLEY. VALLEY WINDS WILL LESSEN OVERNIGHT AND
TRANSITION TO A LIGHT VARIABLE/NORTHERLY FLOW BY TUESDAY MORNING.

FRONTAL BOUNDARY LINGERS NEAR THE CA/OR BORDER WITH KRDD AND KRBL
HAVING THE HIGHEST PROBABILITY OF BEING AFFECTED BY INTERMITTENT
RAIN TODAY. WIDESPREAD IFR/LIFR CIGS AND VSBYS ACROSS THE SIERRA
CREST. SHOWERS CONTINUE NEAR KBLU BUT SNOW LEVELS ARE HIGH...ABOVE
6000 FT...SO MOST OF THE PRECIP IS FALLING AS RAIN. CIGS LIFTING AND
SHOWERS ACROSS THE ENTIRE CWA WILL DIMINISH BY TUESDAY MORNING.  JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 AM PDT MONDAY FOR BURNEY BASIN/ EASTERN
SHASTA COUNTY /LASSEN VOLCANIC NATIONAL PARK... NORTHERN SACRAMENTO
VALLEY... AND CENTRAL SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Mar 16, 6:00 AM PST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT MON MAR 16 2009

CAZ013>019-063-064-066>069-171415-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT MON MAR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS ACROSS EASTERN SHASTA COUNTY /BURNEY BASIN
AND IN THE NORTHERN AND CENTRAL SACRAMENTO VALLEY WILL DIMINISH BY
MIDDAY TODAY.  OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.  SEE THE FOLLOWING PRODUCT FOR MORE INFORMATION ABOUT THE WIND:

* WIND ADVISORY ........ SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Shasta

When
March 16, 1:40 PM PST to 4:40 PM PST
Where
Shasta County, Redding
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.580, -122.400

Local law enforcement reported one fatality and numerous accidents in the Redding area due to heavy rain and local flooding. Total rainfall amounts up to 4.46 inches were reported by COCORAHS observers. Clogged and overwhelmed storm drains caused numerous road and business closures across the area. A 25 year old man was reported to have drowned after falling into Calaboose Creek. His body was found in the creek near Cypress Ave.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Shasta2009-03-1625MaleIn WaterDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159978.